Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Newport/Morehead City, NC

September 16, 1999Beaufort County, Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 16, 1999, 4:48 AM EDT for Beaufort County, Martin County, Washington County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 4:48 AM EDT (08:48 UTC)
Expired
Sep 16, 1999, 11:00 AM EDT
In force
6 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Beaufort County, NC, Martin County, NC, Washington County, NC

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 160851
FFWMHX
NCC013-031-049-061-079-103-107-117-133-137-147-187-161500-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 AM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLOOD WARNING FOR THE FOLLOWING COUNTIES IN EASTERN NORTH
CAROLINA...BEAUFORT...CARTERET...CRAVEN...JONES...LENOIR...
DUPLIN...PAMLICO...ONSLOW...PITT...WASHINGTON...MARTIN AND
GREENE.

* UNTIL 1100 AM EDT THURSDAY MORNING.

* AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED WIDESPREAD HEAVY RAIN HAD FALLEN ACROSS MUCH OF EASTERN
NORTH CAROLINA.  AREAS WEST OF A LINE FROM BEAUFORT TO COLUMBIA HAVE 
RECEIVED 4 TO 8 INCHES OF RAIN...WITH LOCAL AMOUNTS OF 6 TO 10 
INCHES. ONSLOW...LENOIR...GREENE...PITT...MARTIN AND DUPLIN COUNTIES 
HAVE RECEIVED EVEN HIGHER ISOLATED AMOUNTS. AS HURRICANE FLOYD MOVES 
ACROSS EASTERN NORTH CAROLINA TODAY...HEAVY RAIN WILL CONTINUE TO 
SWEEP ACROSS THE REGION. ADDITIONAL RAINFALL AMOUNTS OF OVER 2 TO 4 
INCHES WILL BE LIKELY TODAY...ESPECIALLY OVER THE COASTAL PLAIN. 
WITH THE GROUND ALREADY SATURATED...WIDESPREAD FLOODING OF LOW LYING 
AND POOR DRAINAGE AREAS WILL CONTINUE. MANY ROADS ARE ALREADY 
FLOODED THIS MORNING.

*DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

$$

JO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:07 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 16, 3:07 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 AM EDT THU SEP 16 1999

FLOYD WILL HAVE HIS WAY WITH US FOR ABOUT ANOTHER 12 HOURS...THEN A
RAPID IMPROVEMENT IN THE WEATHER IS EXPECTED FOR TONIGHT AND FRIDAY.
WATER VAPOR AND 00Z UPPER AIR ANALYSIS CLEARLY INDICATE THE SHORTWAVE
OVER THE OHIO VALLEY WHICH WILL STEER AND ACCELERATE FLOYD RAPIDLY
TO THE NE AFTER LANDFALL. ETA/AVN SIMILAR TO THE GFDL AND NHC TRACK
BRINGING FLOYD OFF THE NRN OUTER BANKS AFT 18Z TODAY. MAJORITY OF
PCPN WILL END BY 18Z. WILL MAINTAIN FLOOD WARNINGS/WATCHES DUE TO
CONTINUED EARLY HVY RAIN AND DEEP STANDING WATER. TIDAL FLOODING
ALONG THE COAST/SOUNDS/STEM RIVERS WILL INCREASE RAPIDLY THIS AM DUE
TO COMBO OF HIGH TIDE AND STRONG WINDS. WITH ABOVE NORMAL WATER
LEVELS DUE TO PAST HVY RAINS...WE ARE EXPECTING TIDAL FLOODING TO
RIVAL THAT OF FRAN. TORNADO THREAT HAS DECREASED AND SHIFTED NE.

AFTER THE NASTINESS OF TODAY...SOME RATHER TRANQUIL WX WILL DEVELOP
OVER THE AREA TONIGHT AS FLOYD RACES TWRDS NEW ENGLAND. RAPID
DRYING OF MEAN RH SHOULD ALLOW SKIES TO BECOME MSTLY SUNNY FRIDAY
AND HELP BEGIN THE DRYING PROCESS OVER WATER LOGGED ESTRN NC.

MARINE FORECAST DETAILS WILL BE CLOSELY TIED TO OFFICIAL NHC TRACK
BUT WOULD EXPECT HURRICANE FORCE WINDS TO DIMINISH DURING THE
AFTERNOON...WITH CONTINUED IMPROVEMENT THROUGH FRIDAY.

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH FOR TYRRELL...HYDE AND DARE COUNTIES.
       FLOOD WARNING FOR THE REMAINDER OF ESTRN NC.
       INLAND HIGH WIND WARNING FOR THE COASTAL PLAIN.

JME

In the hours before

Local storm report, Sep 15, 11:05 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY
1105 PM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GREENVILLE              NC     TORNADO SPOTTED EAST OF
09/15/99   PITT                           GREENVILLE

0440 PM    EMERALD ISLE            NC     TORNADO TOUCHDOWN AT THE
09/15/99   CARTERET                       POINT IN EMERALD ISLE -
                                          ROOF OFF STRUCTURE

0555 PM    HARLOWE                 NC     PUBLIC REPORT OF TORNADO
09/15/99   CARTERET                       ALONG NEWPORT RIVER

0620 PM    ATLANTIC BEACH          NC     80 MPH WIND GUST REPORTED
09/15/99   CARTERET                       NWS METEOROLOGIST

0625 PM    BATH CREEK              NC     WATERSPOUT IN BATH CREEK
09/15/99   BEAUFORT                       REPORTED BY COUNTY 911

0705 PM    ATLANTIC BEACH          NC     TORNADO TOUCHDOWN REPORTED
09/15/99   CARTERET                       BY COUNTY 911

0705 PM    BLOUNTS CREEK           NC     TORNADO REPORTED BY HAM SPOTTER
09/15/99   BEAUFORT

0720 PM    LAKE PHELPS             NC     TORNADO AT LAKE PHELPS AND
09/15/99   WASHINGTON                     AND SHORE DRIVE - DESTROYED
                                          MOBILE HOME - REPORTED BY
                                          COUNTY 911

0725 PM    ROSE BAY                NC     TORNADO WEST OF SWANQUARTER
09/15/99   HYDE COUNTY

0731 PM    BAYBORO                 NC     TORNADO ON GROUND REPORTED
09/15/99   PAMLICO                        BY NC DEPT. OF TRANS.

0740 PM    HOBUCKEN                NC     TORNADO TOUCHDOWN NEAR HOBUCKEN
09/15/99   PAMLICO                        CHURCH AND SCHOOL DAMAGED
                                          REPORTED BY COUNTY 911

0820 PM    COVE CITY               NC     TORNADO REPORTED ON GROUND
09/15/99   CRAVEN                         BETWEEN COVE CITY AND FT.
                                          BARNWELL - REPORTED BY
                                          FIRE DEPT.

NMP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:03 PM EDTTornado WarningMHXCraven, Pitt27 min
Sep 15, 8:25 PM EDTTornado WarningMHXPamlico35 min
Sep 15, 9:50 PM EDTTornado WarningMHXPitt25 min
Sep 15, 9:51 PM EDTTornado WarningMHXDare24 min
Sep 15, 10:09 PM EDTTornado WarningMHXHyde21 min
Sep 16, 4:48 AM EDTFlash Flood WarningMHXCarteret, Craven, Duplin, Jones, Onslow6 hr
Sep 16, 4:48 AM EDTFlash Flood WarningMHXPamlico6 hr
Sep 16, 4:48 AM EDTFlash Flood WarningMHXGreene, Lenoir, Pitt6 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.